Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2004, 6:34 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 6:34 PM CDT (23:34 UTC)
- Expired
- May 15, 2004, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Benson County, ND, Ramsey County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS53 KFGF 152334 SVRFGF NDC005-071-160015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 634 PM CDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENSON COUNTY IN NORTHEAST NORTH DAKOTA RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 715 PM CDT. * AT 631 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF DEVILS LAKE TO 34 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BRINSMADE AT 640 PM... CHURCHS FERRY AT 650 PM... MINNEWAUKAN AT 655 PM AND PENN AT 705 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4833 9943 4796 9965 4789 9867 4831 9860 $$ DK 8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:10 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 15, 3:10 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT SAT MAY 15 2004
.DISCUSSION...SHORTWAVE MOVING INTO SOUTHERN MN PASSED HARMLESSLY
BY THIS AREA BUT THE ONE WITH VORTICITY MAX A LITTLE NORTHWEST OF
JMS HAS GENERATED SOME HEAVY SHOWERS FOR MUCH OF THE DAY FROM JMS
TO GFK BUT THEY WEAKENED SOME AS THEY HEADED INTO NORTHWEST MN.
THESE SHOWERS FINALLY APPEAR TO BE BREAKING UP SOME BUT NEW CELLS
ARE DEVELOPING EAST OF BIS ON A SURFACE TROUGH/DRY LINE. OF BIGGER
CONCERN IS THE LINE OF STORMS DEVELOPING IN WESTERN ND WITH THE COOL
FRONT. THIS LINE AND THE DRY LINE WILL LIKELY COMBINE TO CAUSE A
SEVERE TSTORM THREAT FOR MUCH OF THE CWA BY THIS EVENING.
.SHORT TERM...RUC SHOWS MOST PARAMETERS INDICATIVE OF LANDSPOUT
FORMATION FOR NORTHEAST ND WITH THE BIGGEST NEGATIVE FACTOR BEING
THE HIGH (6500-8500 FT AGL) LCL LEVELS. EVEN WITHOUT THAT THERE IS
SOLID POTENTIAL FOR SOME SEVERE GUSTS AND HAIL GIVEN THE -26C 500 MB
TEMPERATURE THERE WHILE THEY WILL BE IN THE LEFT/FRONT UPPER JET
QUAD FOR STRONG LIFT. SO RAISED POPS TO LIKELY THERE AND ADDED
SEVERE WORDING. FARTHER SOUTH...ALSO ADDED STRONG TSTORMS WORDING
BUT KEPT THEM SCATTERED.
FOR MON THE SHOWERS STILL LOOK GOOD FOR SOUTHEAST ND AND INTO WEST
CENTRAL MN AND RAISED POPS THERE TO LIKELY. BUT OTHERWISE MADE MINOR
CHANGES REGARDING IT. GULF OPENS FOR THIS EVENT AND ETA/GFS PUSH THE
HIGH 850 MB DEW POINTS AS FAR AS ABR. STILL DO NOT BELIEVE THERE IS
ANY CHANCE OF THUNDER FOR US WITH THESE SHOWERS GIVEN IT WOULD BE
SIGNIFICANTLY NORTH OF THE 300 MB JET. GFS ALSO LOOKS OVERDONE IN
QPF VALUES SINCE THEY EXCEED AVAILABLE PRECIPITABLE WATER. AN
OUTSIDE CHANCE EXISTS FOR ITS 1.5 INCHES SINCE IT COULD LAST ALL
MON AFTERNOON AND EVE. BUT THINK NCEP VALUES OF UP TO AN INCH ON
OUR BORDER LOOKS GOOD.
.LONG TERM (WED-SAT)...EXTENDED RANGE MODELS SUGGEST A MORE ZONAL
FLOW PATTERN ALOFT FOR MOST OF THE EXTENDED PERIOD...ESPECIALLY
COMPARED TO RECENT DAYS. BOTH THE GFS AND CANADIAN HAVE A CUTOFF LOW
OVER THE WEST COAST WITH THE CANADIAN SOMEWHAT FASTER IN ABSORBING
THIS SYSTEM INTO THE MEAN FLOW. THE GFS TIMING SEEMS MORE
REASONABLE...SO WILL TREND THAT WAY. TEMPERATURES SHOULD MODERATE TO
NEAR SEASONAL NORMALS FOR LATE NEXT WEEK.
COLD FRONTAL PASSAGE EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING.
A BAND OF SHOWERS WITH FROPA STILL APPEARS REASONABLE DURING THIS
TIME PERIOD. DEVELOPMENT OF A SIGNIFICANT CENTRAL PLAINS CYCLONE
SHOULD TAKE PLACE NEXT WEEKEND. DUE TO THE SLOW MOVEMENT OF THE
SYSTEM ACROSS THE PLAINS...IT APPEARS THAT A PROLONGED PERIOD OF
PRECIPITATION IS POSSIBLE. THE TRENDS WITH THIS SYSTEM WILL DESERVE
CLOSER EXAMINATION IN LATER FORECASTS DUE TO CURRENT HYDROLOGIC
CONCERNS.
.HYDROLOGY...NO CHANGES TO CURRENT RIVER AND OVERLAND FLOOD
WARNINGS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RIVER FLOOD WARNING FOR ROSEAU RIVER AT ROSEAU AND TWO RIVERS
RIVER AT HALLOCK. AREAL FLOOD WARNING FOR ROSEAU AND MARSHALL
COUNTIES UNTIL SUNDAY MORNING.
&&
GV/BBHazardous weather outlook, May 15, 12:57 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1257 PM CDT SAT MAY 15 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151945- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 1257 PM CDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...AREAL FLOOD WARNING REMAINS IN EFFECT FOR ROSEAU AND MARSHALL COUNTIES IN EXTREME NORTHWEST MINNESOTA. ...RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ROSEAU AND TWO RIVERS RIVER IN EXTREME NORTHWEST MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING FOR EASTERN NORTH DAKOTA. WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER HAZARDS WITH THESE THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION THIS EVENING. THE THUNDERSTORMS SHOULD FORM ALONG AND AHEAD OF THE FRONT AS IT MOVES SOUTHEASTWARD ACROSS THE REGION. AFTER THE FRONTAL PASSAGE...THE SEVERE WEATHER THREAT WILL DIMINISH AND SCATTERED SHOWERS ARE EXPECTED LATE TONIGHT. RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA SUNDAY INTO MONDAY. HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM TO MIDNIGHT THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:42 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 58 min |
| May 15, 6:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.